Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

After cardiac bypass developed DVT, went on UFH therapy, had HITT as result, put on agatroban. Reason for low blood platelet?

User rating for this question
Answered by

Practicing since : 2002
Answered : 2397 Questions

For a 72 year old female cardiac post operative patient (3 weeks postop from triple bypass) here are the details:
Developed PE
Developed DVT
Went on UFH therapy
Developed HITT as a result
Taken off UFH and put on Agatroban
Day 12 of Agatroban and blood plateletes are at 79 (fell to 17 from HITT)
College of Chest Physicians 2012 protocol indicated for patients with HITT they wait to start VKA until platelets have substantially recovered (usually to 150)
Question: What would be the protocol for additng oral coumadin to the Argatroban to start the transition to oral coumadin - specifically:

1) What is the minimum blood platelet levels to do this
2) Is there a disadvantage to staying on Argatroban until the platelet levels increase to a higher number.
3) Synopsis of the issue would be is it 'riskier' to stay on Argatroban until platelets come up or 'riskier' to start coumadin with lower platelet levels

Thank you in advance XXXXXXX
Posted Wed, 22 May 2013 in Blood Disorders
Answered by Dr. Robert Galamaga 4 hours later

Hello and thank you for sending your question.

Your question is a very good one and I will work on providing you with some information and recommendations in this very challenging clinical situation.

In light of the fact that the platelet count still remains low after extended use of Argatroban there maybe some other clinical situation which is causing the platelet count to be low. This can happen if there is some active infection or if the immune system is somehow activated or if the coagulation cascade is activated for one reason or another.

After this number of days of therapy. Management options for this patient include: 1) initiation of warfarin carefully under the cover of continued IV argatroban; 2) initiation of fondaparinux alone at therapeutic doses (provided the patient’s creatinine clearance is greater than 30 mL/min) in lieu of argatroban; or 3) initiation of an oral direct thrombin or factor Xa inhibitor (either dabigatran etexilate or rivaroxaban) at therapeutic doses.

If the continuation of argatroban is the only reason for continued hospitalization, One may consider fondaparinux alone at this juncture provided the patient could self-inject the medication and drug acquisition was not a problem (i.e., inability to gain insurance approval or prohibitive out-of-pocket cost). The total duration of anticoagulant treatment has not been defined by prospective studies, but should probably comtinue for about 3-6 months.

This can be transition to warfarin or Coumadin when the play the cover covers to about 150,000. The total duration of anticoagulation should continue for about 3 to 6 months.

Thanks again for sending your question. Please let me know if you have any additional specific concerns.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: After cardiac bypass developed DVT, went on UFH therapy, had HITT as result, put on agatroban. Reason for low blood platelet? 5 minutes later
Thank you very much for you quick reply - very much appreciated as we need to make a decision soon.

May I please ask what the relevance of having a platelet count of 150 or higher is in the College of Chest Physicians Best Practices Guide? I have copied the excerpt below. I am really struggling to understand why platelets are suggested to be 150 before starting VKA - is this related to the warfarin induced necrosis risk or something else?

"In patients with strongly suspected or confirmed HIT, we recommend against starting VKA until platelets have substantially recovered (ie, usually to at least 150 × 109/L) over starting VKA at a lower platelet count and that the VKA be initially given in low doses (maximum, 5 mg of warfarin or 6 mg phenprocoumon) over using higher doses (Grade 1C)."

Thank you
Answered by Dr. Robert Galamaga 23 hours later
Hello and thank you for your additional question.

The guidelines for the platelet count to be close to the normal range basically means that the normalization of the platelet count is a surrogate marker for resolution of the HIT. We want to avoid prematurely starting VKA as this may initially create a hypercoaguable state due to initial depletion of protein C&S if HIT is still active.

Again these are guidelines and are not necessarily written in stone. Each patient must be taken individually. In your case the hematologist may consider starting warfarin at a very low dose with continued monitoring of the platelet count. Again this is a very individual Situation and the hematologist must carefully consider An appropriate treatment plan.

It appears from the information you have provided that so far chicken has been absolutely adequate.

Thanks again for sending your question. Please let me know if you have additional concerns.

Dr Galamaga
Above answer was peer-reviewed by
Follow-up: After cardiac bypass developed DVT, went on UFH therapy, had HITT as result, put on agatroban. Reason for low blood platelet? 2 days later
Thank you again for your answer; the information was very helpful. I hope you don't mind one more question; what is the benefit of fondaparinux over argatroban other than being able to inject fondaparinux (ie can administer out patient).

I know with fondaparinux you have to be sure the creatine levels are ok, but what are the decision factors that would point towards either argatroban or fondaparinux ?

thanks very much in advance XXXXXXX
Answered by Dr. Robert Galamaga 5 hours later
Hello again. Basically with the Argatroban the effect is short lived. The infusion can be stopped and the half life is shorter compared to fondaparinux. In a setting where a patient may not be completely stable then this would be the advantage of Argatroban.

Thanks again! I wish you all the best,


Dr Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor